Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

October 2, 2017Ramsey County, Washington County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Oct 2, 2017, 7:55 PM CDT for Ramsey County, Washington County, Minnesota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2017, 7:55 PM CDT (00:55 UTC)
Expired
Oct 2, 2017, 8:45 PM CDT
In force
50 min
Issued by
NWS Twin Cities, MN

Counties Ramsey County, MN, Washington County, MN

The radar

The Minneapolis radar (KMPX), 42 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
421 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

781 
WWUS83 KMPX 030055
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
755 PM CDT MON OCT 2 2017
 
MNZ060>063-070-030145-
Anoka-Washington-Dakota-Hennepin-Ramsey-
755 PM CDT MON OCT 2 2017

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING OCCURRING...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

Anoka...Washington...Dakota...Hennepin...Ramsey...

At 753 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING IS OCCURRING OVER THE TWIN CITIES METRO.

LOCATIONS IMPACTED INCLUDE...
Minneapolis, St. Paul, Bloomington, Brooklyn Park, Plymouth, Eagan,
Woodbury, Maple Grove, Coon Rapids, Eden Prairie, Blaine and
Minnetonka.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 4516 9278 4481 9296 4483 9351 4509 9343
      4516 9317
TIME...MOT...LOC 0053Z 180DEG 0KT 4494 9325 
$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Oct 2, 7:13 PM CDT, 42 minutes earlier.

Area forecast discussion, Oct 2, 7:13 PM CDT, 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
713 PM CDT Mon Oct 2 2017

.MESOSCALE DISCUSSION...
Issued at 713 PM CDT Mon Oct 2 2017

...FLASH FLOODING EXPECTED TONIGHT...

Heavy showers and embedded thunderstorms continue early this
evening from southwest to east central MN into northwest
Wisconsin. Some areas have already received 1.5-1.75 inches of
rain in a narrow strip from near New Ulm, to Gaylord, Victoria,
Plymouth, and Blaine.

The convective activity is a little disorganized at the present
time, but forcing will increase this evening with a strengthening
LLJ which will help consolidate this activity into a line of
thunderstorms and torrential rainfall from around 9 pm onward.
SPC mesoanalysis is showing a 40 kt LLJ already developing over
eastern NE and Iowa with convection rapidly organizing in those
areas. Recent runs of the HRRR, NAMnest, and all members of the
HopWRF have shifted a little east of runs from earlier today and
now favor the same corridor from New Ulm to the Twin Cities metro
and into northwest Wisconsin. This appears to be on the right
track with where convection is currently. In addition, they are
all showing 3 to 5 inches of rainfall tonight, which is
concerning - particularly for urban areas and those locations that
have already had a couple inches. Given the proven efficiency
already seen with these storms, there could be more in a few
locations. Because this line is now predicted to be on the eastern
edge of the current Flash Flood Watch, will need to expand it
eastward a row of counties. There will be a sharp cut off to the
QPF east of this line, with little falling east of Red Wing to
Ladysmith.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 315 PM CDT Mon Oct 2 2017

Flash Flood Watch goes into effect at 6pm this evening, and ends
at 6am tomorrow. Frontal boundary has moved into western MN this
afternoon, with strong southerly flow just off the surface,
feeding moisture rich air northward as evident by 850mb theta-e
values increasing into the 330K range as analyzed by the RAP.

The front will remain nearly stationary over the next 12 hours,
setting the stage for training shower and thunderstorm development
as mean steering layer winds will remain perpendicular to the
orientation of the stalled front. The low level jet will increase
tonight with 850mb winds of about 50 knots from the SSW. Deep
layer shear will be uni-directional but with the coupled jet
structure just to our west, there will be some speed shear in the
850-300mb layer. Around 1,000 j/kg of MU CAPE in the warm sector
east of the front will be co-located with large scale ascent given
the low level convergence enhanced by the LLJ, strong theta-e
advection, and upper level support indicated by large differential
divergence values owing to the coupled jet structure over the
Dakotas. Along with the strong theta-e advection, PWATs are
expected to rise to around 1.75", which would break the old daily
record (1.46" for October 3rd).

Hi-res guidance like the HRRR, ARW, NMM all were in good agreement
that the heavy rain axis could impact at least the western half of
the Twin Cities Metro. The NAM was a little at odds with this
idea, keeping the heavy rain across western MN. Tend to side with
the consensus of the HRRR/ARW/NMM given their agreement and
instability and theta-e gradients just to the west of the metro
tonight. Pretty much all of the guidance wants to lift the
activity west overnight, just enough that it could severely limit
the QPF on the east side of the initial precip band.

The front will move east tomorrow morning through the area, and
southerly winds will turn WNW by the afternoon, and the precip
activity will dwindle greatly after 6am.

.LONG TERM...(Tuesday night through Monday)
Issued at 315 PM CDT Mon Oct 2 2017

The cold front responsible for the heavy rain will shift off to
the east by Tuesday evening, along a line roughly from central
Lake Superior through central Wisconsin into eastern Iowa. While
there may be a few straggling light rain showers in far eastern
and southern portions of the area, the precipitation will shift
off to the east along with the front. Dry high pressure from the
Northern Rockies will then slowly shift east across the northern
tier states late Tuesday night through Wednesday night.

The aforementioned cold front will try to drift back north as a
warm front, extending from the northern Ohio Valley region through
the Central Plains, Thursday while a cold front drops south from
Canada. An increase in moisture between both frontal systems
combined with increased isentropic lift will spark isolated to
scattered showers over mainly the southern half of the coverage
area Thursday. High pressure then will again dry out the area
Thursday night.

The weekend indicates another well-organized frontal system moving
into the area from western Canada which may well be the best shot
of rain throughout the extended portion of the forecast. Rainfall
amounts from this system look to be in the one quarter to one half
inch range for much of the area. There is still some considerable
model uncertainty that far out so have kept pops in the chance
range for Friday into Saturday.

Virtually no temperature changes are expected over the next week
as no large-scale different airmasses are expected to move into
the region. Highs will generally remain in the 60s with lows
generally in the 40s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 713 PM CDT Mon Oct 2 2017

Thunderstorms will perisst through the night, especially in areas
between RWF-STC and MKT-MSP. IFR or lower conditions will be seen
in the convection, mainly due to VIS. Several inches of rain may
fall overnight.

KMSP...Confidence continues to increase areas near MSP will be in
for some of the worst of the rain tonight with the threat area
shifting east a bit.

/OUTLOOK FOR KMSP/
Wed...VFR. West wind 10 kt or less.
Thu...VFR. Variable wind less than 10 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 6 AM CDT Tuesday for WIZ014.

MN...Flash Flood Watch until 6 AM CDT Tuesday for MNZ043>045-049>053-
     056>070-073>076-082-083-091.

&&

MESOSCALE...BORGHOFF
SHORT TERM...SPD
LONG TERM...JPC
AVIATION...BORGHOFF
Hazardous weather outlook, Oct 2, 3:08 PM CDT, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
308 PM CDT Mon Oct 2 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
031600-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
308 PM CDT Mon Oct 2 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Showers and with embedded thunderstorms will continue to increase
in coverage and intensity through this evening and persist
overnight. The heaviest rainfall is expected along a corridor
from near Redwood Falls northeast to Mora, including Saint Cloud,
Hutchinson, and Litchfield. The rainfall could lead to flooding,
particularly along small streams, urbanized, and poor drainage
areas. There is a marginal risk of severe weather today and
tonight, mainly from late afternoon through the evening hours,
with large hail being the primary severe weather threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

In addition to the flash flood potential tonight, river flooding
is a threat later this week into the weekend. Recent rain has
left soils very saturated, crops are done taking in water, and
river levels are currently running higher than normal over most of
the area. If current rainfall forecasts remain unchanged, rivers
in central Minnesota will rise to bankfull after the heavy rain
tonight, and a few may reach flood stage by Thursday. Depending on
the exact location of the heaviest rain, the rivers with the
greatest potential to flood include the Cottonwood, Redwood, upper
Crow, Rum, and Snake Rivers as well as smaller creeks and
tributaries that feed them. At this time, only minor flooding
would be expected. If the heavy rainfall occurs over a wider area,
we also will be watching the mainstem Minnesota and Mississippi
Rivers for possible minor flooding early next week.

A few non-severe thunderstorms are possible Tuesday, mainly near
and east of Interstate 35.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is not expected to be needed.

In the hours before

Special weather statement, Oct 2, 2:06 PM CDT, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
206 PM CDT MON OCT 2 2017

MNZ057-065-021930-
Kandiyohi-Renville-
206 PM CDT MON OCT 2 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KANDIYOHI AND
NORTHEASTERN RENVILLE COUNTIES...

At 205 PM CDT, a strong thunderstorm was located near Bechyn, or 7
miles north of Redwood Falls, moving northeast at 60 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Olivia, Hector, Bird Island, Danube, Lake Lillian, Thorpe and Bechyn.

This includes the following highways...
 U.S. Highway 212 between mile markers 71 and 91.
 U.S. Highway 71 between mile markers 88 and 105.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4501 9491 4478 9458 4459 9512 4466 9523
TIME...MOT...LOC 1905Z 226DEG 54KT 4464 9513

AMK
Special weather statement, Oct 2, 3:28 PM CDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
328 PM CDT MON OCT 2 2017

MNZ065-067-073-074-022100-
Brown-Sibley-Renville-Redwood-
328 PM CDT MON OCT 2 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL REDWOOD...
NORTHWESTERN SIBLEY...NORTH CENTRAL BROWN AND EASTERN RENVILLE
COUNTIES...

At 327 PM CDT, a strong thunderstorm was located over Morgan, or 11
miles southeast of Redwood Falls, moving northeast at 70 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Fairfax, Hector, Morgan, Buffalo Lake and Franklin.

This includes U.S. Highway 212 between mile markers 87 and 96.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4440 9504 4481 9477 4468 9449 4464 9450
      4463 9446 4445 9474 4446 9478 4444 9476
      4434 9493
TIME...MOT...LOC 2027Z 212DEG 59KT 4445 9493

AMK
Special weather statement, Oct 2, 7:55 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
755 PM CDT MON OCT 2 2017

MNZ060>063-070-030145-
Anoka-Washington-Dakota-Hennepin-Ramsey-
755 PM CDT MON OCT 2 2017

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING OCCURRING...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

Anoka...Washington...Dakota...Hennepin...Ramsey...

At 753 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING IS OCCURRING OVER THE TWIN CITIES METRO.

LOCATIONS IMPACTED INCLUDE...
Minneapolis, St. Paul, Bloomington, Brooklyn Park, Plymouth, Eagan,
Woodbury, Maple Grove, Coon Rapids, Eden Prairie, Blaine and
Minnetonka.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 4516 9278 4481 9296 4483 9351 4509 9343
      4516 9317
TIME...MOT...LOC 0053Z 180DEG 0KT 4494 9325

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 2:05 AM CDTSpecial Weather StatementMPXBrown, Redwood115 min
Oct 3, 2:58 AM CDTSpecial Weather StatementMPXMeeker, Renville, Wright2 hr
Oct 3, 3:22 PM CDTRiver Flood WarningMPXRedwood5 days
Oct 3, 3:42 PM CDTRiver Flood WarningMPXBrown7 days

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.